According to the San Diego County Health and Human Services, three new cases of botulism exposure have been found in black tar heroin users in recent months. This report brings the toll to six cases of botulism since June. Botulism is a bacteria that can be transferred via injection and can cause death.
In June, three cases were reported among intravenous black tar heroin users. The symptoms of botulism closely mimic the signs of heroin overdose, so could possibly be overlooked or misdiagnosed without proper testing. Health officials released a statement in August 2018 that three additional cases have been reported and warn that there is no way to tell if heroin has the bacteria. Botulism is in the black tar heroin and can also easily be transmitted among users who share needles.
Botulism that is transmitted through the blood is called “wound botulism.” The symptoms of wound botulism are very similar to symptoms of heroin overdose at first. They include dry mouth, slurred speech, droopy eyelids, sore throat and trouble swallowing. As the infection grows, botulism causes progressive paralysis that starts at the face and travels downward. The trunk, respiratory system, arms and legs become paralyzed over time. If left untreated, wound botulism can be fatal.
Symptoms of Wound Botulism
- Blurry vision
- Droopy eyelids
- Double vision
- Swollen tongue
- Dry mouth
- Difficulty swallowing
- Muscle weakness
What is Wound Botulism?
Symptoms of wound botulism materialize within a few days or weeks of injecting the contaminated black tar heroin. If you or someone you know is exhibiting these symptoms, please seek medical treatment as soon as possible to decrease the severity and length of illness. It could save a life.
Wound botulism is different than food borne botulism. It is transmitted through the blood and cannot be killed by “cooking” it, like other bacteria. Officials are unsure how the botulism bacteria was introduced into the black tar heroin and warn that any intravenous use could lead to infection.
Today, wound botulism is yet another devastating health risk of heroin use. Anyone who is using heroin in any form is in need of drug addiction treatment and drug rehab. Please contact an accredited medical drug detox facility so that you can withdraw from the heroin safely. SAMHSA Treatment Locator can provide you with a list of reputable facilities that can help you.
Your life does not get better by chance. It gets better by CHANGE.